Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 53, NWS Louisville, KY

August 10, 2006Adair County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 10, 2006, 5:56 PM CDT for Adair County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 5:56 PM CDT (22:56 UTC)
Expired
Aug 10, 2006, 9:30 PM CDT
In force
4 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Adair County, KY

The radar

The Louisville radar (KLVX), 112 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 102257
FFWLMK
KYC001-110230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 930 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
NUMEROUS THUNDERSTORMS PRODUCING RAINFALL RATES IN EXCESS OF 1-2 
INCHES PER HOUR...MOVING OVER MUCH OF ADAIR COUNTY. THESE STORMS ARE 
EXPECTED TO CONTINUE THROUGH AT LEAST 7 PM CDT...WHICH MAY RESULT IN 
FLASH FLOODING. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3694 8545 3700 8550 3710 8553 3716 8538
      3723 8531 3726 8520 3730 8519 3726 8508
      3726 8508 3717 8506 3698 8523 3693 8524

$$
CS
1 follow-up statement
000 
WGUS73 KLMK 110115
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
912 PM EDT THU AUG 10 2006

KYC001-110122-
ADAIR KY-
812 PM CDT THU AUG 10 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ADAIR COUNTY...

AT 910 PM EDT...LIGHT TO MODERATE RAIN CONTINUES TO FALL OVER ADAIR 
COUNTY AND ADJACENT COUNTIES AND WILL CONTINUE THROUGH MIDNIGHT. 
LOCAL LAW ENFORCEMENT AGENCIES REPORT ALL ROADS PASSABLE IN ADAIR 
COUNTY. AS A RESULT...THE FLASH FLOOD WARING FOR ADAIR COUNTY HAS 
BEEN CANCELLED. ANY ADDITIONAL RAINFALL THROUGH MIDNIGHT WILL NOT 
POSE A PROBLEM FOR ADAIR COUNTY. 

LAT...LON 3694 8545 3700 8550 3710 8553 3716 8538
      3723 8531 3726 8520 3730 8519 3726 8508
      3726 8508 3717 8506 3698 8523 3693 8524

$$

LD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 5:00 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 10, 5:00 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 PM EDT THU AUG 10 2006

.UPDATE...
UPDATING FORECAST TO ACCOUNT FOR NEW SEVERE THUNDERSTORM WATCH
ISSUED BY STORM PREDICTION CENTER FOR TENNESSEE BORDER COUNTIES.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
AREA THIS EVENING. THE BEST CHANCE FOR ANY SEVERE
WEATHER...PRIMARILY STRONG GUSTY WINDS...WILL BE SOUTHEAST OF A LINE
FROM RUSSELLVILLE...TO HARDINSBURG...TO LEXINGTON. NORTHWEST OF THAT
LINE...HEAVY RAIN WILL BE THE MAIN THREAT WITH TOTAL RAINFALL
AMOUNTS OF 3 TO 4 INCHES POSSIBLE BY LATE EVENING.

13

.IN THE SHORT TERM...(TODAY AND TONIGHT)...

WILL KEEP FOCUS ON CHANCES OF SEVERE STORMS LATE THIS AFTERNOON AND
EVENING...AND THEN THE THREAT OF HEAVY RAIN OVERNIGHT. STORM
PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH THROUGH 9
PM FOR ALL OF SOUTHERN INDIANA AND ALL OF CENTRAL KENTUCKY EXCEPT
FOR THE ROW OF COUNTIES BORDERING TENNESSEE.

MAIN THREAT FROM EXPECTED STORMS THIS EVENING WILL BE DAMAGING WINDS
AND MARGINALLY SEVERE HAIL.

MAIN UPPER LEVEL FEATURE IS NOW IN IOWA...WITH ANOTHER DISTURBANCE
IN MISSOURI. THIS WEAK FEATURE WILL NOT MOVE ACROSS THE CWA UNTIL
THE EARLY MORNING HOURS FRIDAY.

STORMS WILL INCREASE IN COVERAGE THIS EVENING...WITH INDIVIDUAL
STORM DEVELOPMENT DEPENDENT ON LOCATION OF OUTFLOW BOUNDARIES FROM
EARLIER STORMS. INSTABILITY THIS AFTERNOON IS VERY HIGH...WITH LIS
AS HIGH AS -10 BETWEEN LOUISVILLE AND PADUCAH.

THE INITIAL STORMS WILL MOVE ACROSS SOUTHEASTERN INDIANA AND ACROSS
THE BLUEGRASS REGION. THESE ARE FORMING BEHIND AN OUTFLOW BOUNDARY
MOVING SOUTHWARD THROUGH CENTRAL INDIANA. OTHER STORMS WILL MOVE
INTO WEST CENTRAL KENTUCKY LATER THIS EVENING.

PRECIPITABLE WATER TOTALS ARE QUITE HIGH...AVERAGING OVER 2 INCHES.
ALTHOUGH STORM MOTION WILL AVERAGE 20 MPH...ANY AREAS WITH REPEATED
OR TRAINING STORMS MAY SEE EXCESSIVE RAINFALL.

THE THREAT OF THUNDERSTORMS WILL CONTINUE MUCH OF THE NIGHT AS A
WEAK SURFACE LOW MOVES ACROSS SOUTHERN INDIANA TOWARDS MORNING.

HIGH PRESSURE WILL SLOWLY BUILD ACROSS OHIO AND INDIANA TOMORROW.
SHOWERS WILL DIMINISH DURING THE AFTERNOON.

HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES WILL SWITCH WINDS TO
THE NORTHEAST AND GRADUALLY BRING IN DISTINCTLY COOLER AND DRIER
AIR.

JSD

IN THE EXTENDED(FRIDAY NIGHT THROUGH THURSDAY)...

UPPER TROF OVER THE NORTHEAST UNITED STATES AT THE BEGINNING OF THE
PERIOD WILL SHUTTLE OFF TO THE EAST FRIDAY NIGHT AS UPPER RIDGING
SWELLS ACROSS THE SOUTHERN UNITED STATES OVER THE WEEKEND. IN
ADDITION...THE SURFACE FRONT THAT HAS BEEN PLAGUING US FOR THE PAST
FEW DAYS WILL FINALLY SAG SOUTHWARD AND WEAKEN. AS A RESULT OF THESE
FACTORS THE THREAT OF THUNDERSTORMS WILL DIMINISH DURING THE NIGHT
FRIDAY NIGHT AND BE MINIMAL OVER THE WEEKEND.

ECMWF AND GFS ENSEMBLE MEAN HAVE SHOWN ADMIRABLE AGREEMENT AND
CONSISTENCY OVER THE PAST FEW DAYS REGARDING A COLD FRONT EARLY NEXT
WORK WEEK. RECENT MODEL RUNS HAVE SPED THE FRONT UP A BIT...BUT
STILL BRING IT THROUGH MONDAY NIGHT INTO VERY EARLY TUESDAY
MORNING...SIMILAR TO PAST RUNS. AS A RESULT WILL CONTINUE WITH
SHOWER AND THUNDERSTORM CHANCES FROM MONDAY AFTERNOON INTO TUESDAY
MORNING.

RIDGING THEN BUILDS BACK IN WEDNESDAY-THURSDAY FOR A DRY MID-WEEK.

13

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...SEVERE THUNDERSTORM WATCH THROUGH 9 PM EDT.
IN...SEVERE THUNDERSTORM WATCH THROUGH 9 PM EDT.
&&

JSD
Hazardous weather outlook, Aug 10, 11:30 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT THU AUG 10 2006

INZ076>079-083-084-089>092-KYZ029>043-045>049-055>057-067-111330-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-MADISON KY-
LINCOLN KY-
1130 AM CDT THU AUG 10 2006 /1230 PM EDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX READINGS WILL RISE TO BETWEEN 100 AND 105 THIS AFTERNOON.
PERSONS SUSCEPTIBLE TO THE HEAT SHOULD LIMIT OUTDOOR ACTIVITY THIS
AFTERNOON.

THE STORM PREDICTION CENTER HAS PLACED SOUTHERN INDIANA AND CENTRAL
KENTUCKY WITHIN A SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON
AND THIS EVENING. THE GREATEST THREAT WILL BE ORGANIZED DAMAGING
WINDS ASSOCIATED WITH ONE OR MORE BOW ECHOS. A WARM FRONT EXTENDING
FROM INDIANAPOLIS THROUGH CINCINNATI MAY SERVE AS A FOCUS FOR STORMS
EXPECTED TO DEVELOP ACROSS INDIANA THIS AFTERNOON. VERY UNSTABLE
CONDITIONS AND WEAK NORTHWEST MID-LEVEL FLOW MAY ALLOW THESE STORMS
TO MOVE SOUTHEAST INTO SOUTHERN INDIANA AFTER MID AFTERNOON...
AND INTO CENTRAL KENTUCKY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN ON MONDAY AND TUESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT LIGHTNING WILL BE A
THREAT FROM ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY NEED TO BE ACTIVATED THIS AFTERNOON AND OVERNIGHT.

KYZ023>028-053-054-061>066-070>078-081-082-111330-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
LARUE KY-MARION KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
1130 AM CDT THU AUG 10 2006 /1230 PM EDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX READINGS WILL RISE TO BETWEEN 100 AND 105 THIS AFTERNOON.
PERSONS SUSCEPTIBLE TO THE HEAT SHOULD LIMIT OUTDOOR ACTIVITY THIS
AFTERNOON.

THE ATMOSPHERE WILL BECOME HIGHLY UNSTABLE THIS AFTERNOON. ANY
ISOLATED THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON MAY BECOME
SEVERE...WITH LOCALIZED DAMAGING WINDS FROM WET MICROBURSTS
POSSIBLE. STORMS MAY BECOME MORE ORGANIZED THIS EVENING AND
OVERNIGHT AS EXPECTED CONVECTION ACROSS INDIANA MOVES SOUTH.
DAMAGING WINDS WILL BE THE GREATEST THREAT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN ON MONDAY AND TUESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT LIGHTNING WILL BE A
THREAT FROM ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY NEED TO BE ACTIVATED THIS AFTERNOON AND OVERNIGHT.

JSD

In the hours before

Local storm report, Aug 10, 5:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
634 PM EDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     RUSSELL SPRINGS         37.05N 85.08W
08/10/2006                   RUSSELL            KY   TRAINED SPOTTER

            TREES DOWN ON HWY 80 IN CITY

&&

LD
Local storm report, Aug 10, 5:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
638 PM EDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLASH FLOOD      LINWOOD                 37.33N 85.77W
08/10/2006                   HART               KY   LAW ENFORCEMENT

            WATER OVER STATE HIGHWAY 569

&&
Special weather statement, Aug 10, 5:46 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM EDT THU AUG 10 2006

KYZ073>077-081-102315-
ADAIR-ALLEN-BARREN-CUMBERLAND-METCALFE-MONROE-
546 PM CDT THU AUG 10 2006

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
NUMBER OF STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL KENTUCKY. THE
STORMS WERE MOVING EAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT THE CUMBERLAND (NUNN) PARKWAY BETWEEN MILE
MARKERS 11 AND 49.

STRONG WINDS WITH THIS STORM CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

JA
Local storm report, Aug 10, 5:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 PM EDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FLASH FLOOD      JAMESTOWN               36.99N 85.07W
08/10/2006                   RUSSELL            KY   TRAINED SPOTTER

            ROADWAY FLOODED ON ARLUS HALE RD IN CITY

&&

LD
Local storm report, Aug 10, 5:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
653 PM EDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     CANEYVILLE              37.42N 86.49W
08/10/2006                   GRAYSON            KY   EMERGENCY MNGR

            TREE DOWN BLOCKING ROAD IN CANEYVILLE. ANOTHER TREE
            BLOCKING US 62 6 MILES WEST OF CANEYVILLE

&&

LD
Local storm report, Aug 10, 5:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 PM EDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     RUSSELL SPRINGS         37.05N 85.08W
08/10/2006                   RUSSELL            KY   TRAINED SPOTTER

            TREES BLWON DOWN AND WATER ON ROADWAYS

&&

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:02 PM CDTSevere Thunderstorm WarningLMKJefferson28 min
Aug 10, 3:09 PM CDTSevere Thunderstorm WarningLMKShelby, Spencer51 min
Aug 10, 3:20 PM CDTSevere Thunderstorm WarningLMKBoyle, Mercer40 min
Aug 10, 3:24 PM CDTSevere Thunderstorm WarningLMKScott36 min
Aug 10, 3:25 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Nelson50 min
Aug 10, 3:31 PM CDTSevere Thunderstorm WarningLMKAnderson29 min
Aug 10, 3:52 PM CDTSevere Thunderstorm WarningLMKMercer38 min
Aug 10, 3:56 PM CDTSevere Thunderstorm WarningLMKBourbon, Fayette49 min
Aug 10, 4:16 PM CDTSevere Thunderstorm WarningLMKClark44 min
Aug 10, 4:19 PM CDTSevere Thunderstorm WarningLMKMadison41 min
Aug 10, 4:38 PM CDTSevere Thunderstorm WarningLMKGreen, Hart, Larue, Taylor37 min
Aug 10, 4:46 PM CDTFlash Flood WarningLMKHart4 hr
Aug 10, 4:49 PM CDTSevere Thunderstorm WarningLMKHancock, Ohio41 min
Aug 10, 5:01 PM CDTSevere Thunderstorm WarningLMKButler, Grayson44 min
Aug 10, 5:23 PM CDTSevere Thunderstorm WarningLMKWarren26 min
Aug 10, 5:25 PM CDTFlash Flood WarningLMKRussell4 hr
Aug 10, 5:26 PM CDTFlash Flood WarningLMKClark, Madison3 hr
Aug 10, 6:14 PM CDTFlash Flood WarningLMKBoyle, Mercer, Washington3 hr

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.